Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 710, NWS Norman, OK

July 23, 1995Greer County, Jackson County, Kiowa County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 23, 1995, 11:14 PM CDT for Greer County, Jackson County, Kiowa County, Oklahoma. It was in force for 46 min.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 23, 1995, 11:14 PM CDT (04:14 UTC)
Expired
Jul 24, 1995, 12:00 AM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Greer County, OK, Jackson County, OK, Kiowa County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 4.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1995-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 317 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1995-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
317 J/kg
Mixed-layer CIN
-284 J/kg
Mixed-layer LCL
2061 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 240416 RRA
SVROKC
OKC055-065-075-240500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1114 PM CDT SUN JUL 23 1995

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1200 AM CDT FOR
PEOPLE IN THE FOLLOWING COUNTIES

IN SOUTHWESTERN OKLAHOMA
     GREER...NORTHERN JACKSON AND KIOWA

INCLUDING THE FOLLOWING LOCATIONS
     ALTUS...BABBS...BLAIR...BRINKMAN...COOPERTON...FRIENDSHIP
     ...GOTEBO...GRANITE...HEADRICK...HESTER...HOBART...LONE
     WOLF...LUGERT...MANGUM...MARTHA...MOUNTAIN PARK...MOUNTAIN
     VIEW...OZARK...ROOSEVELT...SEDAN...SNYDER...TOM STEED
     RESEVIOR...WARREN AND WILLOW

AT 1114 PM CDT DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS NW OF ALTUS
AND NW OF MANGUM MOVING EAST AT 20 MPH. HAIL TO GOLFBALL SIZE AND
DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THESE STORMS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS 60 MPH OR HIGHER...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN.  MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.


LAT...LON 3464  9887 3455  9948 3509  9975 3510  9945
          3510  9868

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:16 PM CDT, 7 hours 58 minutes earlier.

Area forecast discussion, Jul 23, 3:16 PM CDT, 7 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
310 PM CDT SUN JUL 23 1995

SHORT TERM (TNGT)...
MCS FM LAST NGT DID A NMBR ON LOW LVL WND/MSTR FIELDS ACRS MUCH OF FCST
AREA. TEMP-WISE, RECOVERY HAS BEEN RPD UNDER LATE JUL SUN, BUT LL WNDS
AND MSTR FIELDS RMN POORLY ORGANIZED. UNSEASONABLY STG SHTWV APCHG AREA
FM W PROMISES AN ENCORE TNGT, BUT LOCN OF INIT DVLPMT OF SFC-BASED
CONVCTN THIS AFTN OR EVE SHUD DEPEND MSTLY ON WHERE SFC BNDRYS SET UP.
DVLPG CU NE OF AMA AND CONVCTN NR DDC ARE GOOD CANDIDATES. STILL FEEL
THAT ORGANIZED CONVCTN AND SGFNT SVR WX ARE LKLY THIS EVE CNSDRG
STRENGTH OF MID/UPR FORCING, VERT SHEAR, AND WIND FIELDS. BUT ATTM, WE
RMN UNCERTAIN OF WHERE MOST VULNERABLE AREAS WL BE. EVOLUTION OF LL
MESOSCALE FEATURES WL BE THE KEY THIS AFTN AND EVE. WL GO WITH POPS MUCH
AS THEY WERE IN PREV FCSTS, I.E. IN GOOD CHC CAT. ALTHO ORGANIZED
CONVCTN LKLY, LOCN AND TIMING ARE STILL TOO MUCH IN QSTN TO FOCUS HIER
POPS ATTM. WL MENTION SVR AND HVY RAIN POTL IN MOST AREAS. LAST-MINUTE
ADJUSTMENTS PSBL (LKLY, ACTUALLY) PENDING DVLPMTS OVR NXT HR OR SO.

LONGER TERM (MON THRU TUE)...
AFT TNGT, ALL BETS ARE OFF AS MESOSCALE DVLPMTS TNGT ARE LKLY TO RESULT
IN BIG DIFFS BTWN MDL-FCST SCENARIOS AND REAL ATMOS. GENL TREND IS TWD
WKR UPR WNDS (I.E. MORE TYPICAL FOR TIME OF YR), MORE DOMINANT SLY LL
FLOW, TROFFING ALG HI PLAINS, AND WKNG OF CNTRL PLAINS FNTL ZN. THUS,
TREND OF FCST WL BE BACK TWD CLIMATOLOGY, WITH DECRG CHCS OF ORGANIZED,
WDSPRD TSTMS. HOWVR, WNDS ALF WL RMN FAIRLY STG ACRS CNTRL PLAINS, AND
POTL WL CONT FOR MCS-TYPE DVLPMT MNLY TO OUR N WHICH CUD SEND LL BNDRYS
SWD INTO FCST AREA. WL CONT POPS IN MST AREAS THRU TUE, WITH HIER NMBRS
IN NRN ZNS AND AT NGT BASED ON CLIMATOLOGY AND BETTER FORCING UP N. MDT
TO STG INSTBY WL CONT ACRS AREA WITH FCST CAPES AOA 3000 J/KG DURG MAX
HTG, WHILE CAP IS EXPCD TO RMN WK - ESPLY ACRS N. ALTHO WND FIELDS EXPCD
TO WKN WITH TIME, SHEAR WL RMN STG ENUF TO SUPPORT SVR POTL.

EXTDD PD (WED THRU FRI)...
TREND IS TWD DVLPMT OF AN UPR HI OVR SRN RCKYS/4 CRNRS AREA WITH RDG EWD
ACRS SRN OK OR NRN TX. SFC LOW FCST TO RMN INVOF CNTRL/SRN HI PLAINS
AREA WITH FNT BCMG REESTBLSHD EWD FM LOW, ALTHO EXACT LOCN OF BOTH LOW
AND FNT WL BE HIGHLY UNCERTAIN. IMPLSS MOVING OVR TOP OF UPR HI WL
ENCOUNTER WNW TO NWLY FLOW ALF OVR CNTRL US. THUS POTL WL EXIST FOR
CONVCTN TO FIRE NR OR N OF FNTL ZONE AND ROLL SEWD INTO AREA AS MNLY
NOCTURNAL CONVCTN ON ANY OF THE 3 DAYS. AGN, BEST CHCS AL BE ACRS NRN
ZNS WITH LESSER CHCS ALG RED RVR DUE TO PROXIMITY OF UPR RDG. RDGG ALF
ALSO ARGUES FOR AN UPWD TREND IN TEMPS.

FCSTID = 24

OKC   70  93  71  95 /  50  30  20  20
HBR   69  94  70  97 /P  50  30  20  20
SPS   73  97  74  99 /  50  30  20  20
GAG   67  93  68  96 /  40  30  20  30
PNC   71  94  72  95 /  50  30  20  20
DUA   73  95  75  97 /  50  30  20  20

.OK...NONE.
.TX...NONE.

In the hours before

Local storm report, Jul 23, 7:38 PM CDT, 3 hours 36 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
738 PM CDT SUN JUL 23 1995

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

100 AM           1W NEWCASTLE        OK      8 INCH DIAMETER TREE TOP
7/23/95          MCCLAIN                     BLOWN DOWN

625 PM           9W ALVA             OK      0.88 TO 1.0 INCH DIAMETER
7/23/95          WOODS                       HAIL REPORTED

705 PM           5SW BURLINGTON      OK      1.0 INCH DIAMETER HAIL
7/23/95          ALFALFA

710 PM           BURLINGTON          OK      0.88 INCH DIAMETER HAIL
7/23/95          ALFALFA
Local storm report, Jul 23, 7:41 PM CDT, 3 hours 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
738 PM CDT SUN JUL 23 1995

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

100 AM           1W NEWCASTLE        OK      8 INCH DIAMETER TREE TOP
7/23/95          MCCLAIN                     BLOWN DOWN

625 PM           9W ALVA             OK      0.88 TO 1.0 INCH DIAMETER
7/23/95          WOODS                       HAIL REPORTED

705 PM           5SW BURLINGTON      OK      1.0 INCH DIAMETER HAIL
7/23/95          ALFALFA

710 PM           BURLINGTON          OK      0.88 INCH DIAMETER HAIL
7/23/95          ALFALFA
Local storm report, Jul 23, 10:05 PM CDT, 1 hour 9 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1005 PM CDT SUN JUL 23 1995

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

2007-2010PM    N10W WAKITA           OK    NICKEL SIZED HAIL
7/23/95        ALFALFA

200-2015PM     5 S WAKITA            OK EST 70 MPH WINDS. SHINGLES OFF
7/23/95        GRANT                    ROOF, TREE LIMBS UP TO 2 IN DIA
                                         DOWN.

2120PM         5W HOLLIS             OK UP TO GOLF BALL SIZED HAIL
7/23/95        HARMON

2125PM         IN HOLLIS             OK 11/2 INCH HAIL
7/23/95        HARMON

1945-2000PM    10 SW CROWELL         TX  GOLFBALL SIZED HAIL
7/23/95        FOARD

ZIG
Local storm report, Jul 23, 10:09 PM CDT, 1 hour 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1005 PM CDT SUN JUL 23 1995

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

2007-2010PM    N10W WAKITA           OK    NICKEL SIZED HAIL
7/23/95        ALFALFA

200-2015PM     5 S WAKITA            OK EST 70 MPH WINDS. SHINGLES OFF
7/23/95        GRANT                    ROOF, TREE LIMBS UP TO 2 IN DIA
                                         DOWN.

2120PM         5W HOLLIS             OK UP TO GOLF BALL SIZED HAIL
7/23/95        HARMON

2125PM         IN HOLLIS             OK 11/2 INCH HAIL
7/23/95        HARMON

1945-2000PM    10 SW CROWELL         TX  GOLFBALL SIZED HAIL
7/23/95        FOARD

ZIG

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:02 PM CDTSevere Thunderstorm WarningOUNAlfalfa43 min
Jul 23, 7:42 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant63 min
Jul 23, 8:17 PM CDTSevere Thunderstorm WarningOUNComanche43 min
Jul 23, 8:44 PM CDTTornado WarningOUNComanche, Cotton31 min
Jul 23, 8:57 PM CDTSevere Thunderstorm WarningOUNHarmon48 min
Jul 23, 9:05 PM CDTSevere Thunderstorm WarningOUNJackson40 min
Jul 23, 9:14 PM CDTTornado WarningOUNComanche, Cotton31 min
Jul 23, 9:26 PM CDTTornado WarningOUNHarmon34 min
Jul 23, 9:31 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer44 min
Jul 23, 9:43 PM CDTTornado WarningOUNCotton32 min
Jul 23, 9:44 PM CDTSevere Thunderstorm WarningOUNJackson, Kiowa46 min
Jul 23, 9:58 PM CDTTornado WarningOUNGreer, Harmon32 min
Jul 23, 10:02 PM CDTTornado WarningOUNJackson28 min
Jul 23, 10:13 PM CDTSevere Thunderstorm WarningOUNCotton, Stephens47 min
Jul 23, 10:23 PM CDTSevere Thunderstorm WarningOUNEllis, Harper52 min
Jul 23, 10:29 PM CDTSevere Thunderstorm WarningOUNCuster, Washita46 min
Jul 23, 10:30 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson45 min
Jul 23, 10:30 PM CDTSevere Thunderstorm WarningOUNKiowa, Tillman45 min
Jul 23, 10:40 PM CDTSevere Thunderstorm WarningOUNWoods50 min
Jul 23, 10:50 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian55 min
Jul 23, 10:50 PM CDTSevere Thunderstorm WarningOUNKingfisher55 min
Jul 23, 11:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche59 min
Jul 23, 11:01 PM CDTSevere Thunderstorm WarningOUNTillman59 min
Jul 23, 11:02 PM CDTSevere Thunderstorm WarningOUNWoodward43 min
Jul 23, 11:13 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey47 min
Jul 23, 11:13 PM CDTSevere Thunderstorm WarningOUNWashita47 min
Jul 23, 11:19 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods56 min
Jul 23, 11:44 PM CDTSevere Thunderstorm WarningOUNBlaine46 min
Jul 23, 11:47 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman58 min
Jul 23, 11:50 PM CDTFlash Flood WarningOUNCanadian3 hr
Jul 23, 11:57 PM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa, Tillman48 min
Jul 24, 12:06 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Major54 min
Jul 24, 12:18 AM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Oklahoma42 min
Jul 24, 12:26 AM CDTSevere Thunderstorm WarningOUNKingfisher49 min
Jul 24, 12:41 AM CDTSevere Thunderstorm WarningOUNTillman49 min
Jul 24, 12:45 AM CDTSevere Thunderstorm WarningOUNGreer45 min
Jul 24, 12:49 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie41 min
Jul 24, 12:53 AM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble67 min
Jul 24, 12:53 AM CDTSevere Thunderstorm WarningOUNLogan, Payne67 min
Jul 24, 12:59 AM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma46 min
Jul 24, 1:22 AM CDTSevere Thunderstorm WarningOUNSeminole53 min
Jul 24, 1:28 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray, Pontotoc62 min
Jul 24, 1:28 AM CDTSevere Thunderstorm WarningOUNCotton, Jefferson, Stephens47 min
Jul 24, 1:30 AM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie30 min
Jul 24, 1:37 AM CDTSevere Thunderstorm WarningOUNGreer53 min
Jul 24, 2:03 AM CDTSevere Thunderstorm WarningOUNHughes57 min
Jul 24, 2:12 AM CDTSevere Thunderstorm WarningOUNKiowa48 min
Jul 24, 2:13 AM CDTSevere Thunderstorm WarningOUNCoal, Johnston62 min
Jul 24, 2:42 AM CDTSevere Thunderstorm WarningOUNAtoka63 min
Jul 24, 3:20 AM CDTSevere Thunderstorm WarningOUNComanche40 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.